Acetaminophen (Tylenol) Toxicity in Dogs and Cats
Acetaminophen is one of the most commonly used pain relievers, and it can be found in a variety of over-the-counter medications (Tylenol). Toxic levels can be reached when a pet is unintentionally over medicated with acetaminophen, or when a pet has gotten hold of medication and ingested it. Pet owners often do not realize their animals may break into medicine cabinets or chew through medicine bottles. It is important to be able to recognize the symptoms of toxicity, so that you can properly treat your pet if is has accidentally ingested medication.
Symptoms and Types
The effects of acetaminophen poisoning are quite serious, often causing non-repairable liver damage. The most common symptoms that you may notice in pets suffering from acetaminophen toxicity include:
- Brownish-gray colored gums
- Labored breathing
- Swollen face, neck or limbs
- Hypothermia (reduced body temperature)
- Jaundice (yellowish color to skin, whites of eyes), due to liver damage
Ibuprofen (Advil) Toxicity in Dogs and Cats
Ibuprofen is a non-steroidal anti-inflammatory medication commonly used in humans as a pain reliever and to reduce fever. It is available in many over-the-counter formulations (Advil, Motrin, Midol) as well as in prescription strength medications. Though relatively safe for people, ibuprofen can be toxic for dogs and cats.
Symptoms of ibuprofen poisoning in dogs may include:
- Bloody feces
- Blood in vomit
- Lack of appetite
- Weight loss
- Gastric (stomach) ulcers and perforation
- Increased thirst
- Increased urination
- Decreased or lack of urine
Aspirin Toxicity in Dogs and Cats
Aspirin, a non-steroidal anti-inflammatory medication, has beneficial effects including anti-platelet, anti-inflammatory, and analgesic properties. However, it can also be toxic in dogs and cats. Once ingested, aspirin forms salicylic acid, which is then distributed throughout the body.
Symptoms and Types
One of the first noticeable signs is loss of appetite. Other signs include vomiting,diarrhea, and intestinal hemorrhage brought on by ulceration in the stomach and small intestines. The central nervous system is affected and the dog may have trouble walking, appear weak and uncoordinated, or even collapse. Loss of consciousness and sudden death can also occur.
If a significant amount of aspirin is ingested, emergency treatment is necessary.
Aleve (Naproxen) Toxicity in Dogs and Cats